Recently, a study conducted by researchers from Saarland University, and led by Professor Alexandra K. Kilmer and Jessica Hoppstädter have looked at the potential side effects of taking medication for managing high cholesterol levels and found that they may also lead to muscle pain.
Previous research has highlighted various associations with a number of different health conditions and high cholesterol levels. Cholesterol is a waxy substance required in order to produce healthy cells in the body.
However, high levels of the substance can cause problems and block blood vessels in the body due to the formation of fatty deposits. Clogged veins and arteries can also burst over time, leading to a life-threatening event such as a heart attack.
People who suffer from heart conditions and are at a very high risk of a cardiovascular event are usually diagnosed with high cholesterol levels.
This is why health experts immediately recommend making lifestyle changes and taking medication in order to manage the risk and reduce the chances of heart attack, stroke, and heart disease.
RELATED: New Study Shows Symptoms Of Parkinson’s Disease Occur Before Birth
A person can develop high cholesterol levels in the body due to different factors. For instance, in some cases, having high cholesterol levels is also associated with genetic disposition.
Consequently, anyone who has a lot of family members and relatives with the issue may also have the risk of developing it in the future.
In addition, lifestyle choices and diet can also make a lot of difference when it comes to managing cholesterol as well as the health of the heart in general.
The risk factors for high cholesterol levels include having a poor diet filled with processed, high fat, and sugary foods, little to no exercise, unhealthy habits such as high consumption of alcohol and smoking, and older age.
People who struggle with weight loss issues and suffer from obesity or health conditions including diabetes are also more likely to have high cholesterol levels.
However, high cholesterol levels can be managed and reduced with proper treatment and lifestyle changes. Doctors usually suggest having a combination of changes along with medication including a healthier diet and exercise.
Cholesterol-lowering medication can make a significant improvement when taken in accordance with the instructions provided by a health professional but there are also some complications associated with it.
For example, muscle and body pain has typically been reported and observed with people on medication for lowering high cholesterol levels. Scientists are not yet sure about the exact cause of having muscle pain while taking these medicines.
The new study, whose findings appear in The FASEB Journal, explores the connection between muscle pain and cholesterol-lowering medicines and concludes that pain occurs due to muscle cell dysfunction caused by overproduction of a protein called GILZ.
Professor Keimer explains in the words;
“The main function of GILZ is actually to suppress inflammatory processes in the body. Statins prevent cardiovascular disease not only by lowering blood cholesterol levels but also by reducing vascular inflammation. That’s why we thought there might be a connection between statins and GILZ. Our data indicate that the presence of GILZ in the body can have both positive and negative effects,”
In the future, Professor Keimer and the team hope to investigate further and look at other potentially negative effects of the rise in GILZ due to cholesterol-lowering medication in order to avoid any other complications.